Season 7 Episode 16 of Grey’s Anatomy, Meredith Gray has been taking injectable fertility drugs to make her uterus less hostile. In the morning she is squinting at the table while looking over the blueprints for her dream house. Later in the day, she is in surgery with her husband and is unable to drill into the skull because she cannot see the black mark. She consults the hot OB who tells her she must stop the meds. While waiting for the ophthalmologist the chief of surgery tells her that until she is cleared by the ophthalmologist she can no longer enter an OR. The episode ends, and I go to bed.
Fast forward 15 hours, I am at work, in a patient’s room assisting her back into bed. I notice a bright spot in my vision, look around to see if there is a light that I accidentally looked into. Nope, no light. I excuse myself, back out of the room and sit myself down in the optho chair before my vision deteriorates any more. The spot in my vision grows and my heart starts racing. I call one of the residents over to check me out, since this is the third time it has happened, and only the first time a physician has been around. He does a neuro exam that is predictably negative. I keep having to look away from my coworkers because they are all missing half their heads, which is incredibly disturbing. 30 minutes later, the aura is gone, but my eyes are sensitive to the light. I clock out, and wait for the Brain to pick me up so I can go home to bed.
This is the third aura I’ve experienced. The first lasted about an hour and happened back in December about a week after I stopped the progesterone and estradiol injections. The second was one to two weeks later and lasted about five minutes. Then there was yesterday about six hours after my estradiol injection. I have not experienced a migraine after any of the auras.
So why be concerned? Here is a list of serious reactions of estradiol: thromboembolism, retinal thrombosis, MI, stroke, HTN, breast CA, ovarian CA, endometrial CA, endometrial hyperplasia, uterine fibroid enlargement, hypercalcemia, severe (metastatic breast CA), cholestatic jaundice, gallbladder dz, pancreatitis, hepatic hemangioma enlargement, depression, dementia, migraine, chorea exacerbation, seizure exacerbation, asthma exacerbation, porphyria aggravation, SLE exacerbation, anaphylaxis/anaphylactoid rxn, erythema multiforme, erythema nodosum, ischemic colitis. Common reactions include: application site rxn (transdermal, topical), vaginal bleeding/spotting, breast changes/pain, abdominal bloating/cramps, nausea/vomiting, cervical secreation changes, headache/migraine, fluid retention, elevated BP, mood changes, candidiasis, vulvovaginal, glucose intolerance, weight changes, libido changes, contact lens intolerance, vision changes, rash, melasma/choasma, hair loss, hirstuism.
Considering all I’m risking to tame my hostile uterus, it could have been a lot worse. I’m sure my RE will agree. We’ll see (hopefully clearly) tomorrow.